Michigan, 2015

Damaging Wind in Michigan, September 2, 2015

September 2, 2015 · NWS DTX · 1 event in 1 county or zone

A thunderstorm blew down a small tree near Milan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm blew down a small tree near Milan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 2, 5:58 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 2, 5:58 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
658 AM EDT WED SEP 2 2015

.AVIATION...

ANY SHALLOW MVFR FOG WILL QUICKLY LIFT AS DAYTIME HEATING ENSUES.
NOTED INCREASE IN MOISTURE QUALITY WILL ALLOW FOR A GREATER COVERAGE
OF VFR DIURNAL CU FOR THIS AFTERNOON.  THIS COVERAGE MAY BE
AUGMENTED BY A WEAK BOUNDARY DROPPING INTO THE REGION.  LOWER
PROBABILITY EXISTS FOR A SHOWER OR THUNDERSTORM TO IMPACT ONE OR
MORE TERMINALS FROM MID AFTERNOON THROUGH THE EVENING.  POTENTIAL
REMAINS TOO LOW AT THIS POINT TO INCLUDE A DEFINED MENTION.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CIG AOB 5KFT AFTER 18Z TODAY

* LOW FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...ISSUED 336 AM EDT WED SEP 2 2015

SHORT TERM...TODAY AND TONIGHT

THE ELEVATED UPPER HEIGHT FIELD CURRENTLY ANCHORED ACROSS LOWER
MICHIGAN WILL LARGELY HOLD TIGHT OVER THE NEXT 24 HOURS...AS SUBTLE
HEIGHT FALLS TEND TO ONLY DAMPEN THE RIDGE PERIPHERY WHILE STREAMING
ACROSS THE NORTHERN GREAT LAKES.  THIS PROCESS WILL EVENTUALLY EASE
A WEAK LOW LEVEL BOUNDARY SOUTH AND EAST INTO THE REGION BY LATE IN
THE DAY.  THIS WILL BE ACCOMPANIED BY A SLIGHT INCREASE IN MID LEVEL
THETA-E ADVECTION...AS THE FLOW VEERS SLIGHTLY AND DEEPENS FROM THE
SOUTHWEST.  PROJECTED THERMODYNAMIC PROFILE FOR TODAY VIRTUALLY A
CARBON COPY OF YESTERDAY...PERHAPS A TOUCH MORE MIXED.  THIS WILL
AGAIN RESULT IN HIGHS OF UPPER 80S/AROUND 90...WITH AN UNCOMFORTABLE
DEWPOINT IN THE VICINITY OF 70 DEGREES.  THIS TRANSLATES INTO PEAK
HEAT INDICES REACHING INTO THE MIDDLE 90S.  SOUNDINGS SHOW A
MODERATELY UNSTABLE PROFILE...CARRYING SUFFICIENT MID LEVEL LAPSE
RATES BUT WITH SOME CAPPING ISSUES AROUND 700 MB.  THIS INDICATES AT
LEAST A LOWER END POTENTIAL FOR MID AFTERNOON THROUGH EVENING
CONVECTIVE DEVELOPMENT...FIXATED ALONG THE WEAK CONVERGENCE REGION
ACCOMPANYING THE INBOUND BOUNDARY AND PERHAPS AUGMENTED BY LAKE
BREEZE ACTIVITY.  BACKGROUND FORCING OTHERWISE NON-DESCRIPT LIMITING
THE PROSPECTS FOR A GREATER COVERAGE.

ANOTHER MUGGY NIGHT AHEAD...WITH THE BOTTOM END OF THE TEMPERATURE
SPECTRUM AGAIN CAPPED BY THE ELEVATED DEWPOINT TEMPERATURES.  LOWS
LARGELY IN THE UPPER 60S...LOWER 70S WITHIN THE DETROIT HEAT ISLAND.
EXISTING LOW LEVEL GRADIENT CASTING SOME DOUBT IN FOG POTENTIAL AND
POSSIBLE COVERAGE DURING THE OVERNIGHT PERIOD /NOTING A SIMILAR
SITUATION CURRENTLY/.   WILL HOLD OFF A DEFINED MENTION AT THIS
STAGE.

LONG TERM...

STILL NOT THE BEST AGREEMENT AMONGST THE MODELS...BUT THE GENERAL
EXPECTATION IS THE UPPER WAVE/ENERGY ENTERING MINNESOTA EARLY THIS
MORNING AND ADDITIONAL ENERGY OVER EASTERN MONTANA WILL SLOWLY WORK
THROUGH LOWER MICHIGAN ON THURSDAY...AND RELUCTANT TO EXIT BY
FRIDAY...AS IT BECOMES TRAPPED WITHIN THE BACKDROP OF THE BUILDING
UPPER LEVEL RIDGE OVER ONTARIO. MODERATE TO HIGH CHANCE POPS SEEMS
APPROPRIATE ON THURSDAY (ESPECIALLY WESTERN AREAS) AS MID LEVEL
CIRCULATION/COLD POOL (-10 TO -11 C AT 500 MB) WORKS THROUGH THE
AREA...LEADING TO SUFFICIENT DESTABILIZATION...WITH MLCAPES CLIMBING
INTO THE 800-1600 J/KG RANGE. HIGH PRESSURE BUILDING OVER EASTERN
CANADA WILL ALLOW FOR DRIER LOW LEVEL EASTERLY FLOW TO ATTEMPT TO
TAKE HOLD THURSDAY NIGHT...UNDERCUTTING THE MID LEVEL
CIRCULATION...AND PROSPECTS FOR SHOWERS APPEARS TO BE LOWER AS WE
HEAD INTO FRIDAY. HOWEVER...THE 00Z EURO REMAINS MOST BULLISH
MAINTAINING SHOWER ACTIVITY INTO FRIDAY...AND WILL MAINTAIN LOW
CHANCE POPS. EXPECTING HIGHS IN THE 80S BOTH THURSDAY/FRIDAY...WITH
COVERAGE AND TIMING OF CONVECTIVE ACTIVITY DETERMINING WHETHER TEMPS
WILL END UP IN THE MID/UPPER 80S VS LOWER 80S/NEAR 80...AS 850 MB
TEMPS HANG OUT IN THE 15 TO 17 C RANGE.

90 DEGREES LOOKS TO BE WITHIN REACH OVER THE SECOND HALF OF THE
WEEKEND...AS HEIGHTS RESUME THEIR UPWARD TRAJECTORY. THE STRONG AND
LARGE UPPER LEVEL RIDGE (592+ DAM AT 500 MB) LOOKS TO BE CENTERED
OVER THE MID ATLANTIC STATES BY SUNDAY...ALLOWING FOR STRENGTHENING
LOW LEVEL SOUTH/SOUTHWEST FLOW OVER LOWER MICHIGAN...WITH 850 MB
TEMPS REACHING AND POSSIBLY EXCEEDING 18 C.

MARINE...

WARM AND HUMID AIR OVER THE CENTRAL GREAT LAKES WILL PROMOTE LIGHT
WINDS AND POSSIBLE FOG AT TIMES. A WEAK COLD FRONT PASSING THROUGH
WEDNESDAY NIGHT WILL BRING THE RISK OF SHOWERS AND
THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH THURSDAY. LIGHT SOUTHERLY
WINDS TODAY INTO TOMORROW WILL SHIFT TO A NORTHERLY DIRECTION BEHIND
THE FRONT AS WE HEAD INTO WEDNESDAY NIGHT...CONTINUING INTO THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....MR
SHORT TERM...MR
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 2, 3:00 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT WED SEP 2 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING
WINDS IN EXCESS OF 40 MPH AND SMALL HAIL...ALONG WITH HEAVY
RAINFALL AS THEY TRACK SOUTHEAST LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT AS
AN UPPER LEVEL DISTURBANCES MOVES THROUGH...WITH A LINGERING
SLIGHT CHANCE ON FRIDAY. THE NEXT CHANCE FOR THUNDERSTORMS THEN
LOOKS TO BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING
WINDS TO 35 KNOTS AND SMALL HAIL...ALONG WITH HEAVY RAINFALL AS
THEY TRACK SOUTHEAST LESS THAN 10 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT AS
AN UPPER LEVEL DISTURBANCES MOVES THROUGH...WITH A LINGERING SLIGHT
CHANCE ON FRIDAY. THE NEXT CHANCE FOR THUNDERSTORMS THEN LOOKS TO
BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Sep 2, 7:44 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
844 AM EDT WED SEP 2 2015

MIZ068>070-075-076-082-083-021315-
LIVINGSTON-LENAWEE-MACOMB-WASHTENAW-OAKLAND-WAYNE-MONROE-
844 AM EDT WED SEP 2 2015

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN MACOMB...
WAYNE...NORTHEASTERN LENAWEE...SOUTHERN OAKLAND...MONROE...WASHTENAW
AND LIVINGSTON COUNTIES...

AT 842 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HARTLAND TO NEAR DEXTER TO BRITTON...AND MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BRITTON AROUND 850 AM EDT.
  ANN ARBOR AROUND 855 AM EDT.
  SALINE...DUNDEE...DEERFIELD AND DIXBORO AROUND 905 AM EDT.
  PETERSBURG AROUND 910 AM EDT.
  YPSILANTI...SOUTH LYON...IDA...MAYBEE AND WILLIS AROUND 915 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UNADILLA...WILLOW...
PLEASANT LAKE...HAZEL PARK...BRIDGEWATER...TIPTON...CHILSON...
WOLVERINE LAKE...PITTSFIELD TOWNSHIP AND ESTRAL BEACH.

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4174 8352 4199 8411 4277 8415 4250 8288
      4239 8290 4229 8310 4212 8313 4211 8313
      4209 8315 4219 8315 4202 8319 4202 8318
      4192 8327 4193 8334 4176 8343 4178 8346
      4175 8344 4175 8343 4174 8343
TIME...MOT...LOC 1242Z 301DEG 14KT 4261 8375 4229 8383 4200 8380

BEHNKE
Special weather statement, Sep 2, 8:09 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
909 AM EDT WED SEP 2 2015

MIZ075-082-083-021345-
LENAWEE-WASHTENAW-MONROE-
909 AM EDT WED SEP 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENAWEE...
NORTHWESTERN MONROE AND SOUTHEASTERN WASHTENAW COUNTIES...

AT 909 AM EDT...A STRONG THUNDERSTORM WAS NEAR MILAN...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MILAN AROUND 915 AM EDT.
  DUNDEE AROUND 930 AM EDT.
  MAYBEE AROUND 940 AM EDT.
  MONROE AND IDA AROUND 945 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PITTSFIELD TOWNSHIP...
RIDGEWAY...OAKVILLE...SCOFIELD...MACON...CONE...AZALIA...WHITTAKER
AND BRIDGEWATER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4193 8381 4204 8391 4220 8398 4220 8355
      4209 8354 4209 8344 4197 8333 4182 8362
TIME...MOT...LOC 1309Z 310DEG 21KT 4211 8373

BEHNKE

The radar

The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
September 2, 8:12 AM EST
Where
Washtenaw County, 2.14 mi NNW of York
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.130, -83.740

A ten inch diameter tree was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601650.